Nebraska, 2011

High Wind in Nebraska, December 29, 2011

December 29, 2011 · NWS CYS · 6 events in 3 counties and zones

Very fast winds in the upper levels combined with a large surface pressure gradient created strong and gusty westerly winds across portions of the western Nebraska Panhandle. Winds were sustained between 30 and 45 mph with gusts to around 80 mph over the southern Panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very fast winds in the upper levels combined with a large surface pressure gradient created strong and gusty westerly winds across portions of the western Nebraska Panhandle. Winds were sustained between 30 and 45 mph with gusts to around 80 mph over the southern Panhandle. These strong winds blew several vehicles off State Highway 71 during the early afternoon in Banner County. Two injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 9:57 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 29, 9:57 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
957 AM MST THU DEC 29 2011

.DISCUSSION...STRONG WINDS WILL CONTINUE TO BE THE MAIN FORECAST
ISSUE FOR THE REST OF TODAY AND THIS EVENING.  OBSERVED SURFACE
WINDS WERE STILL NEAR OR ABOVE WARNING CRITERIA ACROSS MUCH OF
SOUTHEAST WYOMING AT MID MORNING.  LIKEWISE...THE WINDS WERE NEAR
ADVISORY VRITERIA OVER THE SOUTHERN PANHANDLE.  WILL CONTINUE THE
HIGHLIGHTS THROUGH 04Z.  THERE HAS BEEN A TREND FOR SLIGHTLY
DECREASED WINDS OVER THE PAST FEW HOURS IN MANY LOCATIONS.  THE
LOWEST GATE ON THE MEDICINE BOW PROFILER ALSO HAD SLIGHTLY LOWER
SPEEDS WITH 50 KNOTS AT 16Z.  THE SURFACE PRESSURE GRADIENT AND
THE LOW LEVEL HEIGHT DIFFERENCES ACROSS THE REGION WILL STAY LARGE
THROUGH THE EARLY AFTERNOON.  A COLD FRONT WILL MOVE QUICKLY ACROSS
THE CWA FROM THE WEST AND WILL CHANGE THE WIND TYPE TO MORE OF A
BORA WIND.  CURRENTLY THERE ARE 4 MB THREE HOURLY PRESSURE RISES
UPSTREAM BEHIND THE FRONT.  THE WINDS SHOULD TEND TO GO MORE
NORTHWEST WITH THE FRONTAL PASSAGE AND ACTUALLY DIMINISH SOME DURING
THE AFTERNOON.  THAT IS REFLECTED WITH THE LATEST FORECAST LOW
LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR WHICH SHOW A LARGE
DECREASE BETWEE 18Z AND 00Z.  NEW SNOWFALL IN THE MOUNTAINS SO FAR
HAS BEEN QUITE LIGHT PER SNOTEL OBSERVATIONS.  WILL CONTINUE THE
OROGRAPHIC SNOW FOR THE MOUNTAINS THROUGH THE AFTERNOON...BUT HAVE
LOWERED AMOUNTS A BIT.  PRECIPITATION HAS ALSO BEEN INCREASING OVER
WESTERN SOUTH DAKOTA THIS MORNING.  MODELS ALL PAINT LIGHT QPF FOR
THE NORTHEAST CORNER OF THE CWA FOR THE AFTERNOON AND SO WILL BUMP
POPS UP IN THAT AREA.  IN A RECENT UPDATE HAVE MADE THE ABOVE
CHANGES AND GENERALLY MINOR FIRST PERIOD CHANGES TO OTHER ELEMENTS.

.AVIATION...18Z TAF ISSUANCE...
VFR CONDITUIONS WILL BE OVER MOST OF THE CWA THROUGH 18Z FRIDAY.
PERIODS OF MVFR CEILINGS WILL CONTINUE DURING THAT TIME OVER CARBON
COUNTY...INCLUDING THE AIRPORTS AT KRWL AND KSAA.  THE SNOWY AND
SIERRA MADRE RANGES WILL BE OBSCURED FOR MUCH OF THE TIME AS WELL.
STRONG WESTERLY SURFACE WINDS WILL CONTINUE THROUGH THIS EVENING
OVER MUCH OF THE CWA.  THE STRONGEST WINDS WILL BE ALONG AND WEST
OF THE LARAMIE RANGE WITH GUSTS TO 60 KNOTS AT TIMES.  THOSE
STRONG WINDS WILL INCREASE AGAIN LATE TONIGHT AND FRIDAY MORNING.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 434 AM MST THU DEC 29 2011/...

.AVIATION...12Z TAF ISSUANCE...GENERALLY VFR CEILINGS OUTSIDE
THE MOUNTAINS WHERE OROGRAPHIC SNOW SHOWERS WILL LOWER CEILINGS
AND VISIBILITIES TO IFR AT TIMES. STRONG AND GUSTY WESTERLY
SURFACE WINDS WILL BE THE MAIN CONCERN...ESPECIALLY CROSS WINDS
FOR NORTH-SOUTH RUNWAYS. GUSTS OF 45 TO 65 KT WILL OCCUR OVER
MUCH OF SOUTHEAST WYOMING THROUGH THIS EVENING...WITH GUSTS TO 40
KT ACROSS THE SOUTHERN NEBRASKA PANHANDLE. THE WINDS WILL SLOWLY
DECREASE LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 301 AM MST THU DEC 29 2011/

SHORT TERM...TODAY THROUGH SATURDAY...OBSERVATIONS OVER THE LAST
3 TO 5 HOURS ACROSS SOUTHEAST WYOMING SHOW A LULL IN THE WIND
ACTIVITY LATE LAST NIGHT...BUT WINDS HAVE STARTED TO INCREASE ONCE
AGAIN EARLY THIS MORNING WITH NUMEROUS REPORTS OF SUSTAINED WINDS
AROUND 40 TO 45 MPH AND GUSTS UP TO 65 MPH. BELIEVE THIS TREND
WILL CONTINUE THROUGH THE DAY TODAY AS THE LLVL PRESSURE GRADIENT
CONTINUES TO STRENGTHEN WHILE A STRONG 130 KT JET MOVES OVER THE
AREA. CURRENT HIGH WIND HEADLINES LOOK GOOD...WITH A FEW MINOR
ADDITIONS. ADDED EASTERN LARAMIE COUNTY TO THE HIGH WIND WARNING
WITH OBSERVATIONS FROM YESTERDAY SHOWING GUSTS AROUND 55 MPH
REPORTED BETWEEN CHEYENNE AND PINE BLUFFS. ALSO ISSUED A WIND
ADVISORY FOR THE ADJACENT COUNTIES ACROSS THE SOUTHERN NEBRASKA
PANHANDLE...FOR GUSTS AROUND 50 MPH LIKELY DURING THE AFTERNOON...
SO STARTED THE ADVISORY AT 8 AM THIS MORNING. FOR SOUTHEAST
WYOMING...WOULD NOT BE SHOCKED TO SEE GUSTS NEARING 80 MPH TODAY
SINCE YESTERDAY OBSERVATIONS HAD GUSTS OVER 70 MPH...AND 700MB
WINDS ARE 10 TO 15 KNOTS HIGHER TODAY. SNOWFALL OVER THE SNOWY
RANGE AND SIERRA MADRE RANGE WILL CONTINUE TODAY WITH 2 TO 5
INCHES OF SNOW EXPECTED ABOVE 8000 FEET DUE TO UPSLOPE FLOW.
OUTSIDE OF THE MOUNTAINS...THE WEATHER WILL REMAIN DRY WITH MAYBE
A FEW SPRINKLES OR SNOW FLURRIES NORTH OF I80.

FOR FRIDAY AND SATURDAY...MODELS INDICATE THE LLVL PRESSURE GRADIENT
WEAKENING A BIT THURSDAY NIGHT AND INTO FRIDAY. STILL EXPECT
BREEZY OR WINDY CONDITIONS TO CONTINUE ACROSS MOST OF THE AREA BUT
WINDS WILL BE 15 TO 25 MPH LIGHTER...ALTHOUGH A FEW OF THE WIND
PRONE AREAS SUCH AS ARLINGTON MAY STAY NEAR HIGH WIND CRITERIA.
OTHERWISE...MILD TEMPERATURES ARE EXPECTED TO CONTINUE FRIDAY
ACROSS THE HIGH PLAINS WITH HIGHS IN THE 50S TO NEAR 60 OVER
PORTIONS OF WESTERN NEBRASKA. AREAS WEST OF THE LARAMIE RANGE WILL
REMAIN IN THE 30S AND 40S DURING THE DAY WITH RELATIVELY MILD
OVERNIGHT LOWS TEMPERATURES. AFTER A BRIEF BREAK...WINDS WILL
INCREASE ONCE AGAIN BY LATE FRIDAY NIGHT AND ESPECIALLY INTO
SATURDAY AS A STRONG PACIFIC COLD FRONT QUICKLY PUSHES EAST ACROSS
WYOMING. WILL LIKELY NEED HIGH WIND HEADLINES AGAIN ON
SATURDAY...STARTING EARLIER ACROSS THE WIND PRONE AREAS AND
SLIGHTLY LATER ELSEWHERE. HOWEVER...THIS LOOKS LIKE A BORA WIND
EVENT...WITH A SUDDEN ONSET OF VERY STRONG WINDS POSSIBLE BY
EARLY SATURDAY MORNING. HIGH TEMPERATURES ON SATURDAY WILL BE
TRICKY DUE TO THE TIMING OF THE COLD FRONT...BUT LOWERED TEMPS
INTO THE 30S ACROSS MOST OF THE AREA...WITH HIGHS IN THE 40S TO
NEAR 50 ALONG AND SOUTH OF THE LOWER NORTH PLATTE RIVER VALLEY.
THIS FRONT WILL HAVE MORE DYNAMIC FORCING AND INSTABILITY...SO
INCREASED POP ACROSS MOST OF THE AREA FOR LIGHT SNOW SHOWERS.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...THE 00Z MEDIUM RANGE
MODEL GUIDANCE (GFS/GEM/ECMWF/ENSEMBLE MEANS) REMAINS CONSISTENT
DEPICTING A FAIRLY AMPLIFIED PROGRESSIVE UPPER LEVEL PATTERN FROM
THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. THE SHORT WAVE TROUGH
RESPONSIBLE FOR THE COLDER AND WINDY WEATHER SATURDAY WILL BE
EXITING EAST INTO THE NORTHERN/CENTRAL PLAINS AND MIDWEST SATURDAY
NIGHT AND SUNDAY. AN UPSTREAM PACIFIC RIDGE MOVING ONSHORE
AMPLIFIES OVER THE GREAT BASIN AND NORTHWEST SUNDAY THEN DRIFTS
EAST ACROSS THE INTERMOUNTAIN WEST SUNDAY NIGHT AND MONDAY.
MEANWHILE...A STRONG SURFACE RIDGE WILL BECOME ESTABLISHED FROM
SOUTHERN BRITISH COLUMBIA SOUTHEAST THROUGH WYOMING AND THE HIGH
PLAINS. THIS PATTERN WILL KEEP WINDS IN CHECK AS THE 850-700 MB
PRESSURE/HEIGHT GRADIENTS WILL BE WEAK. IT WILL BECOME BREEZY FOR
MUCH OF SOUTHEAST WYOMING BY THE MIDDLE OF NEXT WEEK AS A FASTER
WEST- NORTHWEST FLOW ALOFT USHERS IN ANOTHER PACIFIC SHORT WAVE
TROUGH AND ACCOMPANYING COLD FRONT. HIGH PRESSURE RIDGE SETS UP TO
THE WEST WITH A LEE SIDE TROUGH OVER THE HIGH PLAINS LATE
WEDNESDAY INTO THURSDAY...WHICH WILL INCREASE THE WESTERLY WINDS
FURTHER BUT REMAIN BELOW HIGH WIND CRITERIA. ASIDE FROM SOME
LINGERING SNOW SHOWERS OVER THE SNOWY/SIERRA MADRE MOUNTAIN RANGES
SATURDAY NIGHT... IT WILL BE A DRY PERIOD. AFTER A COOL
START...TEMPERATURES MODERATE TO ABOVE SEASONAL NORMALS MONDAY
THROUGH THURSDAY.

&&

FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND...ALTHOUGH
VERY WINDY CONDITIONS ARE EXPECTED TO CONTINUE OVER PORTIONS OF
SOUTHEAST WYOMING AND WESTERN NEBRASKA. WIND GUSTS MAY APPROACH 70
MPH ACROSS THE WIND PRONE AREAS OF SOUTHEAST WYOMING ESPECIALLY
DURING THE DAY TODAY...AND POSSIBLY ON SATURDAY. OTHERWISE...MOST
OF THE AREA WILL REMAIN DRY DUE TO DOWNSLOPE WINDS WITH
ACCUMULATING SNOW REMAINING IN THE MOUNTAINS THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR WYZ103-WYZ104-
     WYZ105-WYZ106-WYZ107-WYZ109-WYZ110-WYZ115-WYZ116-WYZ117-WYZ118-
     WYZ119.
NE...WIND ADVISORY UNTIL 11 PM THIS EVENING FOR NEZ019-NEZ020-NEZ021-
     NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
UPDATE...WEILAND
Hazardous weather outlook, Dec 29, 5:28 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
528 AM MST THU DEC 29 2011

WYZ101>119-301230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
528 AM MST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS REMAIN IN EFFECT FOR MOST OF SOUTHEAST WYOMING
THROUGH THIS EVENING...INCLUDING CHEYENNE...LARAMIE AND RAWLINS.
WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 75 MPH ARE
EXPECTED FOR THE WARNED AREAS. GUSTS OF 35 TO 50 MPH ARE EXPECTED
ELSEWHERE. SNOW SHOWERS WILL CONTINUE FOR THE SNOWY AND SIERRA
MADRE RANGES WITH ONE TO THREE INCHES OF NEW SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BRIEFLY DIMINISH ON FRIDAY...BUT WILL INCREASE ONCE
AGAIN FRIDAY NIGHT AND SATURDAY AS A STRONG PACIFIC COLD FRONT
AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF STRONG WINDS WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
528 AM MST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
OF 45 TO 55 MPH POSSIBLE. A WIND ADVISORY IS IN EFFECT THROUGH
LATE THIS EVENING FOR THE SOUTHERN NEBRASKA PANHANDLE...INCLUDING
KIMBALL...SCOTTSBLUFF AND SIDNEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BRIEFLY DIMINISH ON FRIDAY...BUT WILL INCREASE ONCE
AGAIN FRIDAY NIGHT AND SATURDAY AS A STRONG PACIFIC COLD FRONT
AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Dec 29, 10:05 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
12/29/2011  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN
Local storm report, Dec 29, 10:19 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
12/29/2011  M68 MPH          LARAMIE            WY   ASOS

&&

BCHAPMAN
Local storm report, Dec 29, 10:23 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
12/29/2011  M70 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 40 MPH. 45G70 AT 0940L.

&&

BCHAPMAN
Local storm report, Dec 29, 10:42 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
12/29/2011  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 47 MPH.

1001 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
12/29/2011  M64 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

1001 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/29/2011  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

1000 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/29/2011  M71 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 51 MPH.

1001 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
12/29/2011  M66 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 53 MPH.

1015 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/29/2011  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

&&

BCHAPMAN
Local storm report, Dec 29, 11:12 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1112 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/29/2011  M75 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 52 MPH.

&&

BCHAPMAN
Local storm report, Dec 29, 11:28 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
12/29/2011  M57 MPH          PLATTE             WY   MESONET

1056 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/29/2011  M76 MPH          CARBON             WY   DEPT OF HIGHWAYS

1056 AM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/29/2011  M70 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 50 MPH.

1100 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/29/2011  M66 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 55 MPH.

1056 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
12/29/2011  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

1100 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
12/29/2011  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Banner

When
December 29, 11:42 AM MST to 3:42 PM MST
Where
Banner forecast zone
Measured
66 kt (76 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
RAWS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

The RAWS site 13 miles west-southwest of Harrisburg measured sustained winds of 40 mph or greater, with a peak gust of 76 mph at 29/1442L. The high winds were blamed for three traffic accidents on a two-mile stretch of State Highway 71 just south of Harrisburg. The Nebraska State patrol reported that a semi-truck and two cars were blown off the road between 1230L and 1300L. There were two injuries reported.

High Wind, Kimball

When
December 29, 12:35 PM MST to 3:35 PM MST
Where
Kimball forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The wind sensor at the Kimball Airport measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 29/1335L.

High Wind, Kimball

When
December 29, 12:43 PM MST to 4:43 PM MST
Where
Kimball forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The RAWS site 10 miles south-southwest of Bushnell measured sustained winds of 40 mph or greater, with a peak gust of 77 mph at 29/1543L.

High Wind, Cheyenne

When
December 29, 12:53 PM MST to 3:17 PM MST
Where
Cheyenne forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The wind sensor at the Sidney Airport measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 29/1349L.

High Wind, Cheyenne

When
December 29, 1:10 PM MST to 2:50 PM MST
Where
Cheyenne forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The NEDOR site at Dalton measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 29/1400L.

High Wind, Kimball

When
December 29, 1:44 PM MST to 4:44 PM MST
Where
Kimball forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

The RAWS site nine miles north of Dix measured sustained winds of 40 mph or greater, with a peak gust of 81 mph at 29/1344L.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353619, 353620, 353622, 353617, 353618, 353621.